Maine, 2007

Hail and Damaging Wind in Maine, June 22, 2007

June 22, 2007 · NWS GYX · 6 events in 3 counties and zones

Severe thunderstorms produced large hail and damaging winds in central Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms produced large hail and damaging winds in central Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 22, 9:25 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 9:25 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1025 AM EDT FRI JUN 22 2007

.SYNOPSIS...
LOW PRESSURE SPINNING OVER THE MARITIMES WILL PRODUCE A CYCLONIC
FLOW OVER NORTHERN NEW ENGLAND TODAY...WITH MORE SCATTERED SHOWERS AND
THUNDERSTORMS INTO TONIGHT. COOL AIR FOR LATE JUNE WILL PREVAIL THIS
WEEKEND WITH A CHANCE OF SHOWERS SUNDAY. A WARM FRONT WILL PASS
NORTH ON TUESDAY...WITH THE POTENTIAL FOR HOT WEATHER GOING INTO
MIDWEEK. COOLER AIR WILL FOLLOW TO END THE WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THE NEARLY STACKED LOW OVER NEW BRUNSWICK AND EASTERN MAINE WILL
MAINTAIN A CYCLONIC FLOW OVER THE FORECAST FOR THE NEAR FUTURE.
THE FORECAST PROBLEMS FOR THE BALANCE OF THE DAY ARE CLOUDS AND
CONVECTION.

OVERALL...THE ATMOSPHERE IN PLACE IS RELATIVELY COLD AND MOIST.
MORNING SOUNDINGS SHOWS UNSTABLE CONDITIONS IN PLACE ALREADY...
WITH LOW FREEZING LEVELS AND WET BULB ZERO VALUES. WIDELY
SCATTERED SHOWERS HAVE ALREADY DEVELOPED...WITH LARGE BREAKS IN
THE CLOUDS ACROSS MUCH OF WESTERN MAINE THIS MORNING.

GIVEN THAT THE CONVECTIVE TEMPERATURES ARE WELL WITHIN REACH AND
TEMPERATURES REMAIN COLD IN THE MID LEVELS...THE SUNSHINE THIS
MORNING SHOULD BE SELF-DESTRUCTIVE...AND ALL AREAS SHOULD SEE
SKIES BECOME MOSTLY CLOUDY. MORNING SOUNDINGS SUGGEST HIGHS IN THE
60S...AND MAINTAINED A MENTION OF 70 DEGREES IN AREAS THAT ARE
RECEIVING SUNSHINE THIS MORNING.

WOULD EXPECT CONVECTION TO DEVELOP LATER THIS MORNING INTO THIS
AFTERNOON. GIVEN THE WET BULB ZERO VALUES...SMALL HAIL SEEMS
LIKELY WITH ANY CELL THAT GETS A ST0RM TOP HIGHER THAN 20000 FEET.
MODIFYING THE MORNING SOUNDINGS PRODUCES NEARLY MODERATE INSTABILITY...
AND GIVEN LOW DEW POINTS...AN INVERTED V PROFILE IS EXPECTED.
THIS COULD RESULT IN A WIND GUST POTENTIAL...BUT AT THIS TIME
WINDS ARE EXPECTED TO REMAIN BELOW 58 MPH IN GUSTS.

THE ACTIVITY SHOULD PEAK IN THE MID TO LATE AFTERNOON...THEN WANE
THIS EVENING. IN SHORT...SMALL HAIL AND WIND GUSTS TO 45 MPH CAN
BE EXPECTED WITH ANY THUNDERSTORM THAT DEVELOPS TODAY. SHOULD
STORM TOPS EXCEED 35000 FEET...LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...BUT THIS CHANCE IS NOT HIGH ENOUGH TO MENTION YET.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CYCLONIC FLOW ALOFT WILL REMAIN IN PLACE TONIGHT. AS DIURNAL
COOLING OCCURS...EXPECT MOST OF THE CONVECTION TO DIE OFF. BOTH
THE GFS AND THE NAM ARE IN PRETTY GOOD AGREEMENT WITH THIS. THE
ONLY EXCEPTION WILL BE OVER THE MOUNTAINS OF NORTHERN NEW
HAMPSHIRE AND WESTERN MAINE WHERE SOME INSTABILITY WILL REMAIN.
MID LEVELS START TO DRY OUT A BIT...SO SHOULD SEE THE CLOUD COVER
DIMINISH A BIT. RADIATIONAL COOLING COULD PRODUCE SOME PATCHY
FOG...BUT WILL LEAVE THAT OUT OF THE FORECAST FOR THIS CYCLE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY WILL FEATURE GUSTY WINDS AS UPPER LEVEL VORTEX EXITS E
INTO THE CANADIAN MARITIMES. WINDS WILL ALIGN FROM THE
WEST...AND WHEN COMBINED WITH DEEP MIXING LEVELS...WIND GUSTS WILL
REACH 20 KT AT TIMES...ESPECIALLY UNTIL MIDDAY.

WNW FLOW TO CONTINUE...WITH A LEAST ONE MORE PULSE OF ENERGY
REINFORCING OUR UNSTABLE ATMOSPHERE ON SUNDAY. THEREAFTER...THERE
IS STILL SOME QUESTION AS TO HOW MUCH WARM AIR WILL WIN OUT
ATTEMPTING TO ENTER MAINE/NEW HAMPSHIRE BY TUESDAY. 00Z
OPERATIONAL GFS RUN WOULD SUGGEST A RETURN TO SUMMER WARMTH BY
TUESDAY...WITH OTHER MEDIUM RANGE MODELS COMING INTO LINE.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECTED FOR THE MOST PART...WITH CEILINGS
REMAINING ABOVE 3000 FEET. THE EXCEPTION WILL BE IN THE VICINITY
OF THUNDERSTORMS...WHERE MVFR TO IFR CONDITIONS ARE POSSIBLE. FOR
NOW...DUE TO UNCERTAINTY...RETAINED THE VCSH AND VCTS REMARKS UNTIL
THE THREAT BECOMES BETTER ESTABLISHED.

BASICALLY VFR CONDITIONS WITH LOCAL MVFR CONDITIONS AND ISOLATED
SHOWERS IN THE MOUNTAINS SATURDAY AFTERNOON. SIMILAR CONDITIONS
SUNDAY INTO EARLY MONDAY...FOLLOWED BY A SLACKENING AND BACKING OF
THE WINDS TO THE SOUTHWEST NEXT WEEK.

&&

.MARINE...
IN THE NEAR TERM...WINDS ARE JUST BELOW SMALL CRAFT LEVELS IN THE
WESTERLY FLOW. THE 12Z GYX SOUNDING SHOWS A FAIRLY NEUTRAL LAYER
THROUGH 800 MB...WITH 25 KNOTS AVAILABLE IN THE LAYER. WHILE MIXING
SHOULD BE FAIRLY EFFICIENT DUE COLD TEMPERATURES IN THE MID LEVELS...
WILL HOLD OFF ON THE SMALL CRAFT ADVISORY FOR TODAY. SINCE 25 KNOTS
IS ABOUT ALL THAT SHOULD BE AVAILABLE (THE BEST WINDS SHOULD DROP
SOUTH OF THE WATERS THIS MORNING AND EARLY AFTERNOON)...THE GUSTS
SHOULD NOT BE FREQUENT ENOUGH FOR A SMALL CRAFT ISSUANCE.

WINDS WILL PICK UP ONCE AGAIN SATURDAY WITH THE PASSAGE AND
EXITING OF THE UPPER TROUGH THROUGH THE CANADIAN MARITIMES. WINDS
ALIGN WITH DEEP MIXING LEVELS OVER LAND. LESSOR MIXING WITH THE
RELATIVELY COOL WATERS OF THE ATLANTIC...BUT STILL ENOUGH FOR 20
KT+ WIND GUSTS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...HAYES
SHORT TERM...HAYES
AVIATION...HAYES
MARINE...HAYES
Hazardous weather outlook, Jun 22, 8:20 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
920 AM EDT FRI JUN 22 2007

MEZ007>009-012>014-018>028-NHZ001>010-013-014-231330-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
920 AM EDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS
THIS AFTERNOON AND THIS EVENING. THERE IS A SMALL CHANCE DAMAGING
WINDS AND LARGE HAIL COULD OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. REPORTS OF WIND GUSTS AND HAIL
WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jun 22, 11:11 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1211 PM EDT FRI JUN 22 2007

MEZ021-022-026-027-221700-
INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-
1211 PM EDT FRI JUN 22 2007

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...WALDO COUNTY...
KNOX COUNTY AND LINCOLN COUNTY THROUGH 100 PM EDT...

AT 1211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WATERVILLE...MOVING SOUTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL AFFECT  WINSLOW...WATERVILLE...
OAKLAND...BENTON...VASSALBORO...CHINA...PALERMO...WINDSOR AND
SOMERVILLE THROUGH 100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jun 22, 11:52 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1252 PM EDT FRI JUN 22 2007

MEZ014-021-022-026>028-221745-
COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SOUTHERN SOMERSET-
1252 PM EDT FRI JUN 22 2007

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET
COUNTY...WALDO COUNTY...KNOX COUNTY AND LINCOLN COUNTY THROUGH 145 PM
EDT...

AT 1252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 17 MILES EAST OF
AUGUSTA...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT WINDSOR...SOMERVILLE...PALERMO...
LIBERTY...CHINA...ALBION...SEARSMONT ...JEFFERSON...WASHINGTON AND
APPLETON THROUGH 145 PM EDT.

PEA SIZED HAIL...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jun 22, 11:55 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1255 PM EDT FRI JUN 22 2007

MEZ012-013-020-221800-
ANDROSCOGGIN-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
1255 PM EDT FRI JUN 22 2007

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY AND FRANKLIN COUNTY THROUGH 200 PM EDT...

AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF JAY...MOVING SOUTHEAST
AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT PERU...JAY...
SUMNER...LIVERMORE FALLS...CANTON...HARTFORD...LIVERMORE...
BUCKFIELD...TURNER AND LEEDS THROUGH 200 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jun 22, 12:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
115 PM EDT FRI JUN 22 2007

MEZ012-019-NHZ002>006-221815-
INTERIOR CUMBERLAND-NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN
CARROLL-SOUTHERN COOS-SOUTHERN GRAFTON-SOUTHERN OXFORD-
115 PM EDT FRI JUN 22 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CUMBERLAND
COUNTY...GRAFTON COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 215
PM EDT...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES EAST OF WEST PARIS TO LISBON...MOVING SOUTHEAST AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SUGAR HILL...
LISBON...FRANCONIA...BETHLEHEM...WEST PARIS...GREENWOOD...PINKHAM
NOTCH...WOODSVILLE AND BATH THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jun 22, 12:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
119 PM EDT FRI JUN 22 2007

NHZ005-008>010-013-221815-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-SOUTHERN GRAFTON-STRAFFORD-
119 PM EDT FRI JUN 22 2007

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY...ROCKINGHAM COUNTY AND GRAFTON COUNTY
THROUGH 215 PM EDT...

AT 119 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES EAST OF NEW
HAMPTON...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NEW HAMPTON...
MEREDITH...BRISTOL...HILL...SANBORNTON...LACONIA...GILFORD...
FRANKLIN...AND TILTON-NORTHFIELD THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jun 22, 12:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
145 PM EDT FRI JUN 22 2007

MEZ021-025-026-221830-
KENNEBEC-LINCOLN-SAGADAHOC-
145 PM EDT FRI JUN 22 2007

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SAGADAHOC
COUNTY AND LINCOLN COUNTY THROUGH 230 PM EDT...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF HALLOWELL...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
HALLOWELL...RANDOLPH...GARDINER...FARMINGDALE...PITTSTON...DRESDEN
AND RICHMOND THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH CAN BE EXPECTED.

HAYES

The radar

The Portland,ME radar (KGYX), 78 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Lincoln

When
June 22, 12:45 PM EST
Where
Lincoln County, Somerville
Property damage
$15,000
Reported by
Newspaper
Coordinates
44.320, -69.480

Lightning struck an oak tree and followed the roots to underground dog fence, and followed the underground wiring to a garage where it ignited a fire that destroyed the structure. The structure and a 1996 pickup truck housed inside were a total loss.

Hail, Kennebec

When
June 22, 12:48 PM EST to 12:51 PM EST
Where
Kennebec County, Augusta
Measured
0.75 in hail
Reported by
Public
Coordinates
44.320, -69.750

A severe thunderstorm produced .75 inch hail in Augusta.

Hail, Kennebec

When
June 22, 12:50 PM EST to 12:53 PM EST
Where
Kennebec County, Augusta
Measured
0.75 in hail
Reported by
Public
Coordinates
44.320, -69.750

A severe thunderstorm produced .75 inch hail in Augusta.

Hail, Kennebec

When
June 22, 12:54 PM EST to 12:57 PM EST
Where
Kennebec County, Augusta
Measured
0.75 in hail
Reported by
Public
Coordinates
44.320, -69.750

A severe thunderstorm produced .75 inch hail in Augusta.

Hail, Lincoln

When
June 22, 12:57 PM EST to 12:59 PM EST
Where
Lincoln County, Whitefield
Measured
0.88 in hail
Reported by
Public
Coordinates
44.170, -69.630

A severe thunderstorm produced .88 inch hail in Whitefield.

Thunderstorm Wind, Androscoggin

When
June 22, 1:00 PM EST to 1:04 PM EST
Where
Androscoggin County, Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.070, -70.380

A severe thunderstorm blew down trees in Poland.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46078, 45900, 45901, 45903, 45904, 45906.